MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC 5F SINGLE-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM GUI; PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)

BARD ACCESS SYSTEMS POWERPICC 5F SINGLE-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM GUI; PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)
Catalog Number 3175135
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rezg1623 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(6) 2016- it was reported that the patient was prepped for picc insertion and the doctor inserted the guidewire and encountered difficulty while threading the wire through the vessel.It reportedly kinked and was stuck and when he tried to move it, it unraveled.The doctor was able to remove all the wire from the vessel.A new picc set was opened and the guidewire was used to complete the procedure.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged and unravelled guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was 135cm x 0.018" nitinol guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region was within the flexible coil wire segment and was approximately 6.5cm distal to the transition point of the core wire.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle) material necking of the wire at the break which is a characteristic feature of a strong pull on the wire normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against sharp edge of the needle bevel causing shearing damage.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.

Brand Name
POWERPICC 5F SINGLE-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM GUI
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5530628
Report Number3006260740-2016-00135
Device Sequence Number19010475
Product Code LJS
UDI-Device Identifier00801741027673
UDI-Public(01)00801741027673(17)191231(10)REZG1623
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K033389
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue Number3175135
Device Lot NumberREZG1623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2016
Supplement Report FDA Received Date05/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1